Fatal Case of Baclofen-Related Neurotoxicity
A 56-year-old male transplant candidate with end-stage liver disease secondary to autoimmune hepatitis presented to the emergency department with malaise and severe pain emanating from a necrotic-appearing lesion on his right medial thigh. This nonhealing lesion had persisted through the preceding 6 weeks after he was kicked by a cow while farming.

Despite hospital admission and empiric broad-spectrum antibiotic treatment, lesion worsening and onset of symptoms consistent with systemic inflammatory response prompted wide surgical excision. Tissue biopsy proved positive for Zygomyces sp. Antifungal treatment with liposomal amphotericin B and posaconazole was initiated. After 5 days’ treatment, renal function declined from a baseline serum creatinine (SCr) of 1.40 to 2.87 mg/dL.

Posaconazole was continued but amphotericin was discontinued and because SCr continued to rise to 7.54 mg/dL, intermittent hemodialysis was initiated for acute oliguric renal failure. Eight days after admission, concern for a suspicious lung pathology prompted bronchoscopy with diagnostic bronchoalveolar lavage for possible infection. Procedural complications ensued with development of hydropneumothorax.

Despite ongoing antimicrobial therapy, hemodialysis, and other supportive efforts, leukocytosis persisted and the patient’s organ function and overall condition failed to show substantial improvement. On hospital day 29, intractable hiccups prompted initiation of treatment with oral baclofen 5 mg 3 times daily. Due to an inadequate response, the baclofen dose was increased to 10 mg 3 times daily on treatment day 4. The following day, the patient displayed a significant decline in responsiveness with uncharacteristic lethargy and communication disability.

Altered mental status was initially attributed to worsening hepatic encephalopathy and lactulose therapy was accordingly intensified with dose titration to 4 stools per day. Over the next 2 days, the patient’s mental ability continued to deteriorate and, shortly after a repeat large-volume paracentesis, respiratory function acutely declined.

Severe hypoxemia secondary to low rate and depth of respiration, worsening bradycardia, and eventual unresponsiveness necessitated immediate endotracheal intubation and transfer to the intensive care unit. Soon after, cardiac arrest with pulseless electrical activity arose. Resuscitation efforts were unsuccessful. Autopsy was refused by the patient’s family.

Read more here: http://journals.sagepub.com/doi/full/10.1177/1179547617715036
Like
Comment
Share